Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 4, NWS Austin/San Antonio, TX

February 23, 2005Gillespie County, Kerr County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Feb 23, 2005, 6:13 PM CST for Gillespie County, Kerr County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2005, 6:13 PM CST (00:13 UTC)
Expired
Feb 23, 2005, 7:15 PM CST
In force
62 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Gillespie County, TX, Kerr County, TX

The radar

The Austin/San Antonio radar (KEWX), 126 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 23, 2:10 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 240013
SVREWX
TXC171-265-240115-
/O.NEW.KEWX.SV.W.0004.050224T0013Z-050224T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
613 PM CST WED FEB 23 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  GILLESPIE
  KERR

* UNTIL 715 PM CST

* AT 610 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 3 MILES WEST OF HARPER...AND MOVING EAST AT 30
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE INGRAM...KERRVILLE...
  KERRVILLE STATE PARK...CENTER POINT...FREDERICKSBURG AND
  LUCKENBACH.

LAT...LON 3051 9931 3029 9930 3029 9959 3017 9951
      2995 9941 2992 9919 2983 9894 3015 9895
      3016 9862 3049 9906

$$
3 follow-up statements
000 
WWUS54 KEWX 240022
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
619 PM CST WED FEB 23 2005

TXC171-265-240115-
/O.CON.KEWX.SV.W.0004.000000T0000Z-050224T0115Z/
GILLESPIE TX-KERR TX-
619 PM CST WED FEB 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CST FOR KERR
AND GILLESPIE COUNTIES...

AT 615 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR HARPER...OR ABOUT 20 MILES
NORTHWEST OF KERRVILLE...MOVING EAST AT 30 MPH.

THERE IS A SECOND SEVERE THUNDERSTORM CURRENTLY IN SOUTHEASTERN 
KIMBLE COUNTY.  IT IS MOVING SOUTHEAST AT 20 MPH.  IT IS EXPECTED TO 
CROSS THE GILLESPIE COUNTY LINE BY 645 PM...AND THE HARPER AREA BY 
650 PM.

OTHER LOCATIONS IN THE WARNING INCLUDE HUNT...INGRAM...KERRVILLE
STATE PARK...CENTER POINT...FREDERICKSBURG AND LUCKENBACH.


LAT...LON 3051 9931 3029 9930 3029 9959 3017 9951
      2995 9941 2992 9919 2983 9894 3015 9895
      3016 9862 3049 9906

$$
000 
WWUS54 KEWX 240047
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
644 PM CST WED FEB 23 2005

TXC171-265-240115-
/O.CON.KEWX.SV.W.0004.000000T0000Z-050224T0115Z/
GILLESPIE TX-KERR TX-
644 PM CST WED FEB 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CST FOR KERR
AND GILLESPIE COUNTIES...

AT 640 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 10 MILES EAST OF
HARPER...OR ABOUT 13 MILES WEST OF FREDERICKSBURG...MOVING EAST AT 30
MPH.

ONE INCH HAIL WAS REPORTED AT 613 PM...4 MILES EAST OF KERRVILLE 
ALONG INTERSTATE 10.

OTHER LOCATIONS IN THE WARNING INCLUDE KERRVILLE...KERRVILLE STATE
PARK...CENTER POINT AND LUCKENBACH.

LAT...LON 3051 9931 3029 9930 3029 9959 3017 9951
      2995 9941 2992 9919 2983 9894 3015 9895
      3016 9862 3049 9906

$$
000 
WWUS54 KEWX 240053
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
651 PM CST WED FEB 23 2005

TXC171-265-240115-
/O.CON.KEWX.SV.W.0004.000000T0000Z-050224T0115Z/
GILLESPIE TX-KERR TX-
651 PM CST WED FEB 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CST FOR KERR
AND GILLESPIE COUNTIES...

AT 649 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS
LOCATED NEAR HARPER...OR ABOUT 14 MILES NORTH OF KERRVILLE...MOVING
EAST AT 15 MPH.

AT 635 PM...GOLF BALL SIZED HAIL WAS REPORTED IN HARPER.  THIS STORM 
WILL REACH NEAR FREDERICKBURG BY 715 PM. OTHER LOCATIONS IN THE 
WARNING INCLUDE INGRAM...KERRVILLE STATE 
PARK...LUCKENBACH...FREDERICKSBURG AND CENTER POINT.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO 
WARNING.  IF A TORNADO IS SPOTTED...SEEK SHELTER IN A STURDY 
BUILDING IMMEDIATELY.

LAT...LON 3051 9931 3029 9930 3029 9959 3017 9951
      2995 9941 2992 9919 2983 9894 3015 9895
      3016 9862 3049 9906

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 3:30 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Feb 23, 3:30 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
330 PM CST WED FEB 23 2005

.DISCUSSION...
UPPER LOW RESPONSIBLE FOR THE ADVERSE WX IN CA WILL HAVE A SIGNIFICANT
IMPACT ON SC TX WX TONIGHT THORUGH THE WEEKEND.

SUNSHINE HAS BECOME UNLIMITED ACROSS SOUTH CENTRAL TEXAS AND THIS IS
RESULTING DEVELOPING SEVERE THUNDERSTORMS OVER SOUTH CENTRAL TEXAS AND
THE ISSUANCE OF SVR WATCH NO. 36. THUNDERSTORMS HAVE ALREADY PRODUCED
BASEBALL SIZED HAIL OVER TERREL COUNTY, AND THIS SUPERCELL COULD DRIFT
INTO NORTHERN VAL VERDE COUNTY IN THE NEXT HOUR. CUMULUS DEVELOPMENT
IS MODERATE TO TOWERING OUTSIDE THE WINDOW AT 3 PM, SO THERE SHOULD BE
WARNINGS GOING OUT VERY SOON. THE THUNDERSTORMS FORMING THROUGH THIS
EVENING IS NOT WHY WE HAVE ISSUED A FLASH FLOOD WATCH FOR TONIGHT AND
THURSDAY MORNING. HOWEVER, THESE MAY MOVE SLOW ENOUGH TO PRODUCED
LOCALLIZED FLOODING. WITH VERY STEEP LAPSE RATES, THERE IS SIGNIFICANT
ENOUGH SHEAR WITH THESE SYSTEMS TO PRODUCE TORNADOES WITH MOST STORMS
EXPECTED TO VERIFY WARNINGS WITH LARGE HAIL.

A SLOW MOVING COLD FRONT WILL ENTER SOUTH CENTRAL TEXAS THIS EVENING,
BUT WILL BE HARD TO DEFINE EARLY ON DUE TO THE MORNING MCS OVER NC TX
AND THE DEVELOPING CONVECTION ALONG THE REMNANT MCS BOUNDARY LOCATED
OVER THE CENTRAL HILL COUNTRY. BY LATE THIS EVENING, THE FLOODING
THREAT SHOULD BECOME MORE VISIBLE AS THUNDERSTORMS BECOME MORE ALIGNED
ALONG THE FRONT. THIS FRONTAL SYSTEM WILL MOVE SLOW WITH OVERRUNNING
PRECIP CAPABLE OF PRODUCING RAINFALL RATES OF 1/2 TO 1 INCH PER HOUR
THROUGH THURSDAY MORNING. THIS CONVECTION SHOULD START TO PULL EAST
OF THE FORECAST AREA BY DAYBREAK THURSDAY, AND THE NEED TO EXTEND THE
WATCH PAST NOON IS UNLIKELY. HOWEVER, A WET OVERRUNNNING TYPE PATTERN
IS STILL EXPECTED GOING INTO THE WEEKEND WITH SLOW DRYING EXPECTED FROM
THE WEAKENING UPPER LOW FINALLY EJECTING INTO THE CENTRAL PLAINS. A
FRONT WILL ACCELERATE DRYING BY MONDAY, BUT ANOTHER STORM SYSTEM IS
EXPECTED TO BRING MORE RAINS TO THE AREA BY THE MID PART OF NEXT WEEK.
CURRENT MODEL DATA HINTS THAT THIS SYSTEM WILL ALSO BE CAPABLE OF
PRODUCING A ROUND OF THUNDERSTORMS LATE IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              53  55  41  57 /  80  70  30  30
AUSTIN BERGSTROM INTL AIRPORT  52  53  41  55 /  80  80  30  30
DEL RIO INTL AIRPORT           54  60  43  52 /  70  60  40  40
SAN ANTONIO INTL AIRPORT       55  57  42  54 /  80  80  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH IN EFFECT FROM 6 PM WEDNESDAY UNTIL NOON CST
      THURSDAY FOR THE FOLLOWING ZONES...ATASCOSA...BANDERA...
      BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...COMAL...DE
      WITT...EDWARDS...FAYETTE...FRIO...GILLESPIE...GONZALES...
      GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
      LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...
      WILLIAMSON...AND WILSON.
   ...SVR WATCH NO. 36 TIL 9 PM FOR FOR THE NORTHERN THIRD OF SC TX.

&&

01/18
Hazardous weather outlook, Feb 23, 5:19 AM CST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 AM CST WED FEB 23 2005

TXZ171>173-183>194-202>209-217>225-228-241100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
519 AM CST WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY LATER THIS AFTERNOON AND
TONIGHT AS A COLD FRONT AND ANOTHER UPPER LEVEL DISTURBANCE MOVE
ACROSS THE TEXAS HILL COUNTRY AND SOUTH CENTRAL TEXAS. THE MAIN
THREAT WILL LOCALLY HEAVY RAINFALL. A FLASH FLOOD WATCH MAY BE
REQUIRED BY TONIGHT. IN ADDITION...SOME OF THE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ALL PEOPLE ACROSS THE
TEXAS HILL COUNTRY AND SOUTH CENTRAL TEXAS SHOULD CLOSELY MONITOR
WEATHER CONDITIONS LATER THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTHERN PARTS OF SOUTH
CENTRAL TEXAS THURSDAY MORNING. THERE IS SLIGHT CHANCE THAT LOCALLY
HEAVY RAINFALL MAY CONTINUE INTO THURSDAY MORNING. RAIN CHANCES THEN
SLOWLY DECREASE THURSDAY AFTERNOON THROUGH THE WEEKEND. BY EARLY
NEXT WEEK...A DRIER WEATHER PATTERN WILL DEVELOP.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Feb 23, 6:09 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
609 PM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             4 NE KERRVILLE          30.08N 99.09W
02/23/2005  0.75 INCH        KERR               TX   LAW ENFORCEMENT

            DPS REPORTS DIME SIZE HAIL 4 NE OF KERRVILLE ON I10.

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:43 PM CSTSevere Thunderstorm WarningEWXKendall62 min
Feb 23, 7:14 PM CSTSevere Thunderstorm WarningEWXVal Verde61 min
Feb 23, 7:40 PM CSTSevere Thunderstorm WarningEWXEdwards65 min
Feb 23, 8:06 PM CSTSevere Thunderstorm WarningEWXVal Verde54 min
Feb 23, 8:45 PM CSTSevere Thunderstorm WarningEWXEdwards60 min
Feb 23, 8:53 PM CSTSevere Thunderstorm WarningEWXVal Verde67 min
Feb 23, 10:11 PM CSTSevere Thunderstorm WarningEWXVal Verde34 min
Feb 23, 10:24 PM CSTTornado WarningEWXVal Verde36 min
Feb 23, 11:14 PM CSTSevere Thunderstorm WarningEWXEdwards, Kinney46 min
Feb 24, 12:13 AM CSTSevere Thunderstorm WarningEWXZavala62 min
Feb 24, 12:40 AM CSTTornado WarningEWXZavala50 min
Feb 24, 12:55 AM CSTSevere Thunderstorm WarningEWXBandera, Uvalde35 min
Feb 24, 1:20 AM CSTSevere Thunderstorm WarningEWXFrio, Zavala55 min
Feb 24, 1:49 AM CSTSevere Thunderstorm WarningEWXBexar, Medina58 min
Feb 24, 2:08 AM CSTSevere Thunderstorm WarningEWXAtascosa, Frio71 min
Feb 24, 3:00 AM CSTSevere Thunderstorm WarningEWXZavala62 min
Feb 24, 3:04 AM CSTSevere Thunderstorm WarningEWXWilson60 min
Feb 24, 3:38 AM CSTSevere Thunderstorm WarningEWXKarnes67 min
Feb 24, 3:56 AM CSTSevere Thunderstorm WarningEWXDeWitt68 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.